- SELF STUDY MODULES
- 1. Intro to TBI
- 2. Communication
- 3. Skills for independence
- 4. Cognitive changes
- 5. Behaviour changes
- 6. Sexuality
- 7. Case management (BIR)
- 8. No longer available
- 9. Mobility & motor control
- 10. Mental health & TBI:
- 11. Mental health problems
and TBI: diagnosis
- 12. Working with Families
after Traumatic Injury:
- 13. Goal setting
- 10.0 Aims
- 10.0A Take the PRE-Test
- 10.1 Mental health & mental illness
- 10.2 Why identify mental health problems after TBI
- 10.3 Why a person might get a mental health problem
- 10.4 The brain and mental health problems
- 10.5 Types of mental health problems after a TBI
- a) Depression
- b) Psychosis
- c) Anxiety
- d) Personality change
- 10.6 Fatigue and problems initiating activities
- 10.7 Issues in using:
- a) Drugs & alcohol
- b) Pain killers
- c) Natural therapies
- 10.8 Treatment challenges
- 10.9 Who to see - services available
- 10.10 Take home messages
- 10.11 Resource
- 10.12 Take the POST-test
10.7b Issues in using pain killers
i) Pain killers
One of the drugs that people might use after a brain injury but they do not think of as a drug are painkillers.
Painkillers are commonly prescribed after a brain injury and the reason is that people with brain injuries may have headaches or as part of their accident they have had damage to other parts of their body, for example, their back or arms and they have pain. When they are in hospital they are started on the painkillers and when they leave hospital the painkillers are continued.
Pain killers are addictive
You might think, they are prescribed by doctors, so they are safe and there is not a problem. However most painkillers are highly addictive. If taken for more than about six weeks if then you try to stop taking the painkillers you will get physical symptoms that are associated with a withdrawal.
Painkillers can also slow down your memory
Painkillers can also slow down your memory and make it harder for you to learn new material and new information. Often after a brain injury you have to learn lots of new things about how to recover. So painkillers can affect this.
Painkillers can also affect how you perform in various tests, like the memory tests that some of your therapists might do.
So it is important to remember to tell people if you are taking painkillers and try to take as little as possible. Sometimes after physical therapies you might need to take a painkiller because the physical therapy is causing some pain initially, but it is important always to try to limit the painkillers.
If you have pain for more than about three months you have chronic pain. Most of the painkillers that doctors prescribe do not work in chronic pain. You may be hearing this and think ”No, I take my Endone and it works.” But probably what happens is that the Endone dulls your senses and maybe helps you to go to sleep but it does not reduce the amount of pain that you are experiencing. It just reduces your brain's ability to feel or process that pain.
When you have pain for more than about six months we recommend other ways of dealing with this chronic pain apart from taking painkillers. For example, you might see a psychologist and work out some ways of how to cope better with your pain such as how to re-focus your attention away from the pain. You might learn other ways to manage the pain, for example exercise or pacing yourself in terms of the activities you do It is important to shift your focus from the pain to what you can achieve despite the pain.
Painkillers increase depression
Painkillers will increase the amount of depression that a person can have and can make your memory a lot worse after a brain injury, not permanently, only while taking the painkillers, but nevertheless enough to cause problems in terms of how you are going to deal with your rehabilitation.
Tramal does not mix with antidepressants
One very important warning that is that the medication Tramal which is now very commonly prescribed for pain does not mix with antidepressants. The combination of the two can produce some very nasty side effects and make you quite ill. So if you are taking Tramal and the doctor wants to start you on an antidepressant you need to tell them. If the doctor feels you need to start antidepressants you will need to change Tramal for another medication.